Funnel Cloud, Brown
- When
- June 12, 4:59 PM CST
- Where
- Brown County, 1.27 mi WSW of Powhattan
- Reported by
- Public
- Coordinates
- 39.760, -95.650
A wall cloud with a funnel was reported by the public.
Supercell t-storms developed and produced small hail reports along with reports of funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Supercell t-storms developed and produced small hail reports along with reports of funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 2:58 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT FRI JUN 12 2009 .DISCUSSION... TONIGHT AND SATURDAY...THE 19Z WATER VAPOR AND PROFILER DATA SHOWING SHORTWAVE TROUGH NOW MOVING ACROSS THE CWA. SFC ANALYSIS ALSO CONTINUES TO SHOW A WEAK BOUNDARY SLIPPING SOUTHEAST ACROSS THE NORTH CENTRAL COUNTIES. WITH CONVECTIVE INHIBITION DIMINISHING... SCATTERED WEAK CONVECTION HAS DEVELOPED NEAR THE FRONT...WITH STRONGER CONVECTION/HVY DOWNPOURS LIKELY OCCURRING WITH SOME OF THE CELLS ACROSS THE NORTHERN CWA. EXPECT THIS CONVECTION TO REMAIN SCATTERED TO ISOLATED AND WEAKENING INTO THE EARLY EVENING ACROSS THE NORTHEAST 1/3 OF THE CWA. WILL WORD AS SHOWERS...BUT A RUMBLE OF THUNDER IS POSSIBLE BEFORE EXITING THE AREA. OTHERWISE PARTLY TO MOSTLY CLOUDY SKIES TONIGHT AS SCT-BKN STRATOCU MOVE ACROSS MAINLY THE NORTHERN CWA...WHICH WILL LINGER BUT THIN INTO SATURDAY. AFTER LOWS TONIGHT IN THE UPPER 50S/LOWER 60S...HIGHS SATURDAY UNDER PARTLY TO MOSTLY SUNNY SKIES WILL BE SIMILAR TO TODAY IN THE UPPER 70S TO LOWER 80S AS NORTHEAST WINDS GENERALLY 5 TO 15 MPH BECOME EASTERLY IN THE AFTERNOON AS THE SFC RIDGE MOVES OFF TO THE EAST. 63 SATURDAY NIGHT THROUGH TUESDAY MORNING WILL REMAIN AN ACTIVE WEATHER PATTERN. UPPER LEVEL RIDGE AXIS EXPECTED TO AMPLIFY OVER THE PLAINS SATURDAY AFTERNOON AS H5 SHRTWV TROF MOVES THROUGH BASE OF CUTOFF LOW OVER PACIFIC NORTHWEST. RIDGE AXIS BEGINS TO SHIFT EAST SATURDAY NIGHT AS CUTOFF LOW LIFTS OUT. SLOW MOVING WARM FRONT WILL REMAIN DRAPED OVER OKLAHOMA THROUGH SUNDAY MORNING. MCS SHOULD DEVELOP EARLY SUNDAY MORNING AS H5 SHRTWV MOVES OVER THE REGION SATURDAY NIGHT ALONG WITH AMPLE ISENTROPIC LIFT OVER THE BOUNDARY AND UPPER LEVEL DIVERGENCE ASSOCIATED WITH RIGHT REAR QUADRANT OF UPPER LEVEL JET MAX OVER THE GREAT LAKES. ISENTROPIC LIFT CONTINUES WELL INTO SUNDAY ALONG WITH CHANCES FOR PRECIP THROUGHOUT THE DAY. A BREAK MAY OCCUR BY LATE SUNDAY AFTERNOON ONLY TO REFIRE AGAIN SUNDAY NIGHT INTO MONDAY MORNING AS SECOND H5 WAVE MOVES OVER THE REGION. NAM AND GFS BOTH INITIATE MCS DURING THE OVERNIGHT HOURS SUNDAY INTO MONDAY...BUT GFS MOVES MCS INTO NORTHEASTERN NEBRASKA AND NAM MOVES IT ALONG THE KS/NE BORDER. WITH THE GFS ACTING POORLY AS OF LATE...HAVE OPTED TO GO WITH THE NAM SOLUTION ATTM. HOWEVER...A BIT DOUBTFUL ON QPF AMOUNTS PORTRAYED BY THE NAM DUE TO CONVECTIVE OVERTURNING AND LITTLE INSTABILITY DURING THE DAY SUNDAY. PRECIP CHANCES CONTINUE THROUGH THE DAY MONDAY INTO EARLY TUESDAY MORNING AS WARM FRONT MOVES INTO NORTHEAST KANSAS DURING THE DAY. TUESDAY THROUGH FRIDAY...THINGS SHOULD BEGIN TO DRY OUT TUESDAY AS WEST COAST 500MB LOW DIGS DEEP AND CUTS OFF OVER THE BAJA PENINSULA. 500MB RIDGE AMPLIFIES OVER THE REGION IN RESPONSE TO THE DEEP LOW...AND SUMMER LIKE CONDITIONS RETURN AS TEMPERATURES RISE INTO THE 90S TOWARD THE END OF THE WEEK. SMB && .AVIATION... SHORTWAVE NOW CENTERED OVER SOUTH CENTRAL NE MOVING NORTHEAST WITH LOBE EXTENDING SOUTHWARD ACROSS WESTERN CWA. BOUNDARY ACROSS NORTH CENTRAL IN CONJUNCTION WITH PASSAGE OF SHORTWAVE MAY DEVELOP SCT SHOWERS/THUNDERSTORMS THROUGH THE REMAINDER OF THE AFTERNOON...MAINLY EAST OF KMHK...BUT CONFIDENCE ON IT AT ANY GIVEN TAF SITE NOT HIGH ENOUGH TO GO ANY MORE THAN VCNTY FOR NOW. MVFR STRATUS BEHIND THE BOUNDARY OVER THE NORTHERN CWA INTO NE WILL SLIP SOUTHEAST AND EXPECT IT TO BRUSH THE SITES UNTIL AROUND 01-02Z TIMEFRAME BEFORE SCATTERING BACK OUT AGAIN FOR THE REMAINDER OF THE NIGHT AND EARLY SATURDAY WITH LIGHT NORTH/NORTHEAST WINDS. 63 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 409 PM CDT FRI JUN 12 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-132115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 409 PM CDT FRI JUN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL EXIST FROM SATURDAY NIGHT THROUGH MONDAY NIGHT FOR THE ENTIRE AREA. STRONG WINDS...HAIL AND HEAVY RAIN MAY BE POSSIBLE WITH THE STORMS SATURDAY NIGHT AND AGAIN SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 538 PM CDT FRI JUN 12 2009 KSZ011-012-122315- BROWN-NEMAHA- 538 PM CDT FRI JUN 12 2009 ...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND BROWN COUNTIES... THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE FAIRVIEW...KICKAPOO RESERVATION AND POWHATTAN. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED. HARDING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 539 PM CDT FRI JUN 12 2009 KSZ023-024-122315- JACKSON-POTTAWATOMIE- 539 PM CDT FRI JUN 12 2009 ...SIGNIFICANT WEATHER ALERT FOR JACKSON AND POTTAWATOMIE COUNTIES... THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF JACKSON AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF JACKSON COUNTY. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED. HARDING
The Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
2 funnel cloud. Local standard time, as filed.
A wall cloud with a funnel was reported by the public.
A funnel cloud was reported by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177413, 177414.